You could be reading the full-text of this article now if you...

If you have access to this article through your institution,
you can view this article in

Hexamethonium Reverses the Lethal Cardiopulmonary Damages in a Rat Model of Brainstem Lesions Mimicking Fatal Enterovirus 71 Encephalitis*

Lu, Wen-Hsien MD, MS1,2,3; Hsieh, Kai-Sheng MD2; Lu, Pei-Jung PhD4; Wu, Yi-Shan BS5; Ho, Wen-Yu MD, PhD6; Lai, Chi-Cheng MD7,8; Wang, Jyh-Seng MD, PhD9; Ger, Luo-Ping MS5,8; Hsiao, Michael PhD10; Tseng, Ching-Jiunn MD, PhD1,5,8,11

Critical Care Medicine:
doi: 10.1097/CCM.0b013e3182771364
Laboratory Investigations
Abstract

Objectives: Among enterovirus 71 infections, brainstem encephalitis progressing abruptly to cardiac dysfunction and pulmonary edema causes rapid death within several hours. However, no currently known early indicators and treatments can monitor or prevent the unexpectedly fulminant course. We investigate the possible mechanisms and treatment of fatal enterovirus 71 infections to prevent the abrupt progression to cardiac dysfunction and pulmonary edema by using an animal model.

Design: Treatment study.

Setting: Research laboratory.

Subjects: Sprague-Dawley rats.

Interventions: We microinjected 6-hydroxydopamine or vitamin C into nucleus tractus solitarii of the rat and evaluated the cardiopulmonary changes after treatment with ganglionic blocker.

Measurements and Main Results: The time course of changes in the heart and lungs of rats with brainstem lesions were investigated. Rats were administered 6-hydroxydopamine to induce brainstem lesions, causing acute hypertension in 10 minutes and acute elevations of catecholamines accompanied by acute cardiac dysfunction and increased strong expressions of connexin 43 gap junction protein in heart and lung specimens by immunohistochemical staining within 3 hours. Severe pulmonary hemorrhagic edema was produced within 6 hours, and the rats expired rapidly within 7 hours. After hexamethonium treatment, it was found that the acute hypertension induced by 6-hydroxydopamine lesions was immediately reversed and the acute high rise of catecholamine serum level was significantly attenuated within 3 hours, accompanied by preserved cardiac output and decreased expressions of connexin 43 in the heart and lungs. No pulmonary edema occurred and the rats survived for more than 14 hours.

Conclusions: Early hexamethonium treatment attenuates acute excessive release of catecholamines to prevent cardiac dysfunction and pulmonary edema for increasing survival rate.

Author Information

1Institute of Clinical Medicine, National Yang-Ming University, Taipei, Taiwan.

2Department of Pediatrics, Kaohsiung Veterans General Hospital, Kaohsiung, Taiwan.

3Graduate Institute of Aerospace and Undersea Medicine, National Defense Medical Center, Taipei, Taiwan.

4Institute of Clinical Medicine, National Cheng-Kung University, Tainan, Taiwan.

5Department of Medical Education and Research, Kaohsiung Veterans General Hospital, Kaohsiung, Taiwan.

6Division of General Internal Medicine, Department of Internal Medicine, Kaoshiung Medical University Hospital, Kaoshiung Medical University, Kaohsiung, Taiwan.

7Department of Cardiovascular Center, Kaohsiung Veterans General Hospital, Kaohsiung, Taiwan.

8Institute of Biomedical Sciences, National Sun Yat-sen University, Kaohsiung, Taiwan.

9Department of Pathology and Laboratory Medicine, Kaohsiung Veterans General Hospital, Kaohsiung, Taiwan.

10 Genomics Research Center, Academia Sinica, Taipei, Taiwan.

11 Department of Pharmacology, National Defense Medical Center, Taipei, Taiwan.

*See also p. 1373.

Supplemental digital content is available for this article. Direct URL citations appear in the printed text and are provided in the HTML and PDF versions of this article on the journal’s website (http://journals.lww.com/ccmjournal).

This work was supported, in part, by funding from Kaohsiung Veterans General Hospital (VGHKS96-048; VGHKS99-084; VGHKS100-088; VGHKS101-114) to Dr. Lu and NSC (NSC 99-2321-B-075B-002; NSC 100-2321-B-075B-002) to Dr. Tseng

The authors have not disclosed any potential conflicts of interest.

For information regarding this article, E-mail Ching-Jiunn Tseng, MD, PhD: cjtseng@vghks.gov.tw

© 2013 by the Society of Critical Care Medicine and Lippincott Williams & Wilkins